Covid19 Can Cause Hearing Loss, Tinnitus, New Evidence Says
Researchers have found evidence linking Covid19 to hearing loss, tinnitus, and vertigo — backing what medical practitioners and patients recovering from Covid19 have suspected for a while now.
Covid19 has so far been linked to a loss of smell and taste, but emerging research suggests that it can disrupt other senses as well.
The findings were published in the International Journal of Audiology yesterday. In the course of conducting the review, researchers found 56 studies identifying an association between Covid19 and hearing.
Out of these, they pooled data from 24 studies to understand the prevalence and scale of an auditory impact. They found that hearing loss and vertigo were experienced by almost 7% of the participants in different case studies; while the prevalence rate for tinnitus was almost double, at 14%.
Vertigo is a sensation of dizziness that occurs without any apparent, accompanying movement; while tinnitus refers to an intermittent ringing or buzzing noise in one or both ears, which can also be high-pitched. According to the American Tinnitus Association, the condition is exacerbated by increased stress and anxiety — factors that are already “at unprecedented levels due to wide, sweeping uncertainties linked to the pandemic.”
Related on The Swaddle:
“I have had patients with a little bit of hearing loss, I’ve had patients with the tinnitus, and I’ve had patients feel like the room is spinning — especially when they move — and then dizziness,” Dr. Dixie Harris, a U.S. pulmonologist, told the media. She has been treating patients suffering from ‘long Covid’ or ‘post-Covid syndrome,’ a condition where symptoms of Covid19 can last for weeks, or even months.
Just this month, Kent Taylor, the 65-year-old founder of an American restaurant chain called Texas Roadhouse, died by suicide; in a statement, his family said he was battling “post-Covid-related symptoms, including severe tinnitus.” Twitter-users began sharing their own experiences of dealing with tinnitus after recovering from Covid19 — some described it as a “form of torture“; others called it “maddening and depressing.”
Experts are uncertain about the cause behind the auditory impact — but they have proposed different theories. “…it could’ve been in patients early on who had received hydroxychloroquine — that’s a side effect of that medication,” Dr. Harris hypothesized. Hydroxychloroquine is a drug currently used for treating malaria, lupus, and rheumatoid arthritis — and was thought to be suitable for treating Covid19 early last year, but the study promoting its use was later retracted.
One of the researchers behind the present review agrees that some treatments for Covid19, and not the virus itself, may be responsible for the auditory loss. “Little is understood about the auditory effects of [Covid19]… caution is required as it is unclear if changes to hearing are directly attributed to Covid19 or to other factors, such as treatments to deliver urgent care,” Professor Kevin Munro, who specializes in audiology and deafness at the University of Manchester, and also co-authored the study, said in a statement.
He called for greater research to solve the mystery behind the link. “Though this review provides further evidence for an association… there is an urgent need for a carefully conducted clinical and diagnostic study to understand the long-term effects of Covid19 on the auditory system,” he noted.